The 20th Congress of RSCANP,

Băile Felix, 18-21.09.2019

Details on the
20th RSCANP Congress
: news, information, program, registration, fees, abstracts, accommodation, sponsors, contact

The 42st National Conference of Child and Adolescent Neurology and Psychiatry and Allied Professions with international participation


DRUG RELATED RASH WITH EOSINOPHILIA AND SYSTEMIC SYMPTOMS SYNDROME ASSOCIATED WITH ANTIEPILEPTIC MEDICATION

Autor: Marija Knežević-Pogančev Danka Filipović Vesna Ivetić Jelena Tomić Gordana Vijatov-Djurić Andrea Djuretić Aleksandra Stojadinović M. Pavlović T. Redżek-Mudrinić
Distribuie pe:

ABSTRACT: 

Drug related rash with eosinophilia and systemic symptoms syndrome can be a serious hypersensitivity reactions to antiepileptic drugs. We report a girl with a very rare drug related rash with eosinophilia and systemic symptoms syndrome associated with ethosuximide. Ethosuximide was introduced as therapy for absance epilepsy.

Clinical signs and symptoms of adverse drug reactions must be suspected in any patients who develop any unusual manifestation after taking any antiepileptic drugs. Early recognition of hypersensitivity reactions and immediately medication withdrawal is necessary to prevent serious disease and potentially fatal outcome.

 


 

INTRODUCTION

Ethosuximide (sucinamide) is considered as the first drug of choice, for treating absance seizures, in part, because it lacks the idiosyncratic hepatotoxicity of the alternative anti-absance drug, valproic acid. With ethosuximide there are described rare hematopoetic adverse effect (pancytopenia, agranulocytosis, leucopenia, eosinophilia) with or without bone marrow loss, and integumentary adverse as urticaria, systemic lupus erythematosus, Stevens-Johnson syndrome. Hirsutism and pruritic erythematous rashes are also described. Sook Jung Yun described drug-related rash with eosinophilia and systemic symptoms syndrome (DRESS syndrome) due to valproate in a patient taking ethosuximide at the same time (1). Tadashi described a case of a 16-month male infant with Down syndrome in whom fever appeared 16 days after the start of administration of ethosuximide and then severe pneumonia developed with severe agranulocytosis and erythrocyte and thrombocyte within normal ranges (2).

Antiepileptic hypersensitivity syndrome (AHS) occurs after antiepileptic drug (AED) consumption, as rare, severe drug hypersensitivity reaction included in the drug-related  rash with eosinophilia and systemic symptoms syndrome (DRESS) (3,4). Usually AHS is caused by aromatic AED (phenitoin, carbamazepin or Phenobarbital) as well as by lamotrigin (5). Each of AED can cause AHS (6,7).

Clinical features of AHS include cutaneous reaction (mostly macula-papular rash, progreding to exfoliative dermatitis), facial edema, fever, lymphadenopathy, and optional eosinophilia. Other organs (liver, kidney, lung, hearth and central nervous system) can optionaly be involved. AHS has a good prognostic feature after excluding AED. DRESS syndrome has a high mortality  rate (5,8,9,10).

We report girl with severe DRESS syndrome caused by ethosuximide.

 

CASE REPORT

A six years and 8 months old girl was referred to Child and youth health care Institute of Vojvodina (Novi Sad, Serbia) with high fever, up to 40oC axillar, during three days, sore throat, fine chest macular rash, and pneumonia. Kleromycin was introduced two days before. Ibuprofen was used. The fever continued, rash progressed in two days in exfoliative skin rash, cervical and inguinal lymhatenopahies, hepatosplenomegaly and nonpitting edema of the extremity appeared.

Laboratory workup showed anemia (Er 3×1012/l, Hgb 96g/l, HTC 28%), leucocytosis with mild eosinophylia (Le 12×109/l, seg 38%, Ly 45%, monoc 4%, eoz 12%), severe thrombocytopenia (TRC 30×109/l) and elevated erythrocyte sedimentation rate (SE 50/80). Chest X ray showed parahilar infiltrate.

On suspicion of adverse drug reaction to kleromycin medication was stopped. Ibuprofen was also stopped and paracetamol was used. Ceftriaxon parenteral was introduced. Fever and rash progressed, with hepatosplenomegaly and moderate dyspnea. Girl denied oral intake. Parenteral hydration was introduced.

Medical history revealed that the girl was due to absence seizures using Valproic acid 30mg/kg/day divided in three doses for three months, and ethosuximide 25 mg/kg/day for 9 weeks. She was seizure free for 6 weeks. Ethosuximide was stopped. She got intravenous imunoglobulins 400 mg/kg/day during three days. She had a good response to the treatment. Fever and dyspnea disappeared in three days, rash in one week, and pulmonary  infiltration in two weeks, and lymhadenopathy and hepatosplenomegaly during six weeks. All symptoms had disappeared and hematological test were approaching normal levels at the six-week following up. Seizures appear two days after suxinuthin withdrawal. Clobazam 1,5 mg/kg/ day divided in three doses was introduced, but seizure control was not achieved. TTL test was negative to ethosuximide after 3 months. Patch test after 12 months was positive for ethosuximide.

 

DISCUSSION

Drug induced hypersensitivity usually refers to severe cutaneous  eruption, associated with systemic involvements and potential fatal outcome (11). Clinical presentations of AHS are highly variable and include Stevens-Johnson  syndrome, toxic epidermal necrolysis, cutaneous eruption associated with fever, lymphadenopathy, and a severe form of AHS such as DRESS (12,13).

The clinical manifestation of our patient were completely compatible with DRESS syndrome. She respond to ethosuximide withdrawal and imunoglobuline threatment. Valproate therapy was continued, opposite to Conilleao, who described hypersensitivity syndrome in a 6-year-old Tunisian child treated for epileptic absences with sodium valproate and  ethosuximide (14).

As clinical presentations of adverse AED reactions are highly variable, hypersensitivity must be considered not only with AED where we can expect it (carbamazepine, Phenobarbital, lamotrigin) but with use of al AED in any patient who develops any unusual manifestation. There are described AHS and DRESS syndrome in children caused by other AED (5). Stories about DRESS and AHS are usually similar. Our patient present very seldom described unexpected severe idiosincratic reaction caused with a wide used AED for childhood absance epilepsy.

 

BIBLIOGRAPHY

  1. Sook Jung Yun, Jee-Bum Lee, Eun Jung Kim, Gen Quan, Seong-Jin  Kim, Young-Ho Won   and Seung-Chul  Lee. (May 2006) Drug  Rash  with  Eosinophilia   and Systemic Symptoms Induced by Valproate and Carbamazepine: For- mation of Circulating  Auto-antibody  Against 190-k. Da Antigen, Vol 86, Iss. 3, pp. 241-4.
  2. Tadashi   Imai,  Hitoshi Okada, Masanori Nanba, Kou Kawada, Takashi Kusaka and Susu Itoh. (2003) Ethosuxi- mide induced agranulocytosis Brain  and Development Vol 25, Issue 7, 522-4.
  3. Handfeld-Jones SE, Jenkins RE, Whittaker SJ, Besse CP, McGibbon DH.  (1993)  The anticonvulsant hypersensitiv- ity syndrome. Br Jr Dermatol, 129, 175-7.
  4. Bocquet H, Bagot M, Roujeau JC. (1996) Drug inducer pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia  and Systemic Symptoms). Semin Cutan Med Surg, 15, 250-7.
  5. Armin S, Chavoshzadeh Z, Mohkam M, Rezaei N. (2009) Antiepileptic  hypersensitivity and DRESS syndrome due to phenytoin in two pediatric cases. Turk J Pediatr, 51, 76-77.
  6. Kaur S, Sarkar R, Thami GP, Kanwar AJ. (2002) Anticonvul- sant hypersensitivity syndrome. Pediatr Dermatol, 19, 142-5.
  7. Seitz CS, Pfeuffer P, Raith P, Brocker EB, Trautmann  A. (2006)  Anticonvulsant hypersensitivity syndrome: crossre- activity  with  tricyclic  antidepressant agents. Ann Allergy Asthma Immunol, 97, 698-702
  8. Bavdekar   SB,  Muranjan   MN,   Gogtay NJ,  Kantharia V, Kshirsagar  NA.  (2004) Anticonvulsant  hypersensitivity  syn- drome: lymphocyte toxicity assay for the confirmation of diagnosis and risk assessment. Ann Pharmacotherapy, 38, 1648-50.
  9. Allam JP, Paus T, Reichel C, Bieber T, Novak N. (2004) DRESS  syndrome   associated   with carbamazepine   and phenytoin. Eur J Dermatol, 14, 339-42.
  10. Syn WK, Naisbitt DJ, Holt AP, Pirmohamed M, Mutimer DJ. (2005) Carbamazepine-induced   acute liver  failure  as part of the DRESS syndrome. Int J Clin Pract, 59, 988-91.
  11. Galindo PA, Borja J, Gomez E, et al. (2002) Anticonvulsant drug hypersensitivity. J Investig Allergol  Clin Immunol, 12,299-304.
  12. Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. (2005) Risk of Stevens-Johnson syndrome and toxic epi- dermal necrolysis in new users of antiepileptics. Neurology, 64, 1134-8.
  13. Gaig P, Garcia-Ortega P, Baltasar M, Bartra J.(2006) Drug neosensitization during anticonvulsant hypersensitivity syn- drome. J  Investig Allergol  Clin Immunol, Vol 16(5), 321-6.
  14. Conilleau V, Dompmartin A, Verneuil L, Michel M, Leroy D. (Sep 1999) Contact Dermatitis. Hypersensitivity syn- drome due to 2 anticonvulsant drugs. 41(3), 141-4.

 

Correspondence to:
Knežević-Pogančev Marija Child and Youth Health Care Institute of Vojvodina, Department for developmental neurology and epileptology, Novi Sad, Hajduk Veljkova 10, 21000, Serbia godipo@eunet.rs